orgasm
Woman has spontaneous orgasms after taking Parkinson's drug rasagiline (representational image)MaryLugosi/Creative Commons

A drug prescribed for Parkinson's has caused a woman to experience spontaneous orgasms up to five times per day, scientists have said.

The 42-year-old woman was diagnosed with early-onset Parkinson's and was given the drug rasagiline to treat the disease.

However, a week after she started taking the drug, she began experiencing spontaneous orgasms and increased libido.

Published in the journal Parkinsonism and Related Disorders, experts at the Necmettin Erbakan University in Konya, Turkey said that to the best of their knowledge, "this is the first report of this adverse effect of rasagiline".

According to LiveScience, the woman was admitted to hospital after complaining about orgasms. They had started a week after she began taking rasagiline. Orgasms occurred three to five times per day and lasted between five and 20 seconds.

"Here we report a patient with early-onset Parkinson's disease who experienced spontaneous orgasms when taking rasagiline; these were unwelcome and occurred in the absence of hypersexual behaviour," the researchers wrote.

She stopped taking the drug as a result of the orgasms, which soon stopped. Two weeks later when she resumed the treatment, the orgasms started again.

Experts do not know why the drug triggered the reaction, but believe it could be a result of increased dopamine levels, which helps regulate feelings of pleasure.

While this is the first case of the drug triggering orgasms in women, it had previously been linked to a man experiencing spontaneous ejaculation.

Normal side effects of rasgiline include joint pain, depression and gastric problems.